Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 313, NWS Goodland, KS

August 27, 2005Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 27, 2005, 11:19 PM CDT for Graham County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2005, 11:19 PM CDT (04:19 UTC)
Expired
Aug 28, 2005, 12:01 AM CDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Grand Island radar (KUEX), 152 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3106 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 280420
SVRGLD
KSC065-280500-
/O.NEW.KGLD.SV.W.0313.050828T0419Z-050828T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1119 PM CDT SAT AUG 27 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL MIDNIGHT CDT

* AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO GOLF
  BALL SIZE.  THIS STORM WAS LOCATED OVER EXTREME NORTH CENTRAL
  GRAHAM COUNTY...MOVING NORTH AT 10 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR HAIL 
THE SIZE OF GOLF BALLS OR LARGER...AND VERY HEAVY RAIN. SEEK INDOOR 
SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.

LAT...LON 3943 9999 3943 9967 3956 9964 3956 9995

$$

JRM
2 follow-up statements
000 
WWUS53 KGLD 280449
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1049 PM MDT SAT AUG 27 2005

KSC065-280500-
/O.CON.KGLD.SV.W.0313.000000T0000Z-050828T0500Z/
GRAHAM KS-
1149 PM CDT SAT AUG 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL MIDNIGHT CDT FOR
GRAHAM COUNTY...

AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND  THIS STORM WAS LOCATED 10 MILES SOUTH OF BOGUE...MOVING
NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF GRAHAM COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3913 9998 3914 9959 3956 9964 3956 9996

$$

JRM
000 
WWUS53 KGLD 280501
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1101 PM MDT SAT AUG 27 2005

KSC065-280511-
/O.EXP.KGLD.SV.W.0313.000000T0000Z-050828T0500Z/
GRAHAM KS-
1201 AM CDT SUN AUG 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR GRAHAM COUNTY HAS EXPIRED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED
AREA. THEREFORE THE WARNING HAS EXPIRED.

LAT...LON 3913 9998 3914 9959 3956 9964 3956 9996

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 8:35 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 27, 8:35 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT SAT AUG 27 2005

.DISCUSSION...HAVE UPDATED SHORT TERM GRIDS TO INCREASE POPS AS A
BROKEN LINE OF STORMS ADVANCES TOWARD WESTERN KANSAS/SOUTHWEST
NEBRASKA.

GENERAL SCENARIO CALLING FOR UPPER LEVEL ENERGY CURRENTLY WORKING
WITH STRONG LOW LEVEL CONVERGENCE AND LIFT OVER THE WESTERN 1/4 OF
THE AREA TO CONTINUE EAST OVERNIGHT. ACTIVITY IN WATCH AREA SLOW
TO DEVELOP BUT AS INCREASING MID TO UPPER MOISTURE INTERACTS WITH
ABOVE MENTIONED DISTURBANCE AND STRONG INSTABILITY STORMS WITHIN
THE WATCH AREA SHOULD SLOWLY INCREASE IN COVERAGE.

FOR THE EVENING UPDATE I HAVE INCLUDED LIKELY POPS FOR THE AREA AS
THE CURRENT COLORADO ACTIVITY CONTINUES EAST. AFTER MIDNIGHT
THINGS LESS CONFIDENT SO FOR NOW LEFT THEM AT CHANCE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

DDT
Hazardous weather outlook, Aug 27, 11:50 AM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT SAT AUG 27 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1150 AM CDT SAT AUG 27 2005 /1050 AM MDT SAT AUG 27 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL MOVE SLOWLY SOUTH ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. AT THE SAME TIME...A COUPLE OF UPPER LEVEL
DISTURBANCES WILL MOVE IN FROM THE WEST AND NORTHWEST. THERE WILL
BE ENOUGH MOISTURE AND SUNSHINE TO ALLOW THE AIR MASS TO BECOME
UNSTABLE AHEAD OF THESE FEATURES. AS A RESULT...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF NORTHWEST
KANSAS AND EASTERN COLORADO THIS AFTERNOON AFTER 2 PM MDT (3 PM
CDT). THESE STORMS WILL THEN SPREAD ACROSS THE REMAINDER OF THE
REGION THROUGH THE OVERNIGHT HOURS.

THE EXACT LOCATION OF THE FRONT WILL DETERMINE THE BEST CHANCE OF
THUNDERSTORMS. AT THIS TIME...THE FRONT IS EXPECTED TO BE NEAR
A FLAGLER TO GOODLAND TO HILL CITY LINE BY LATE THIS AFTERNOON.
BECAUSE OF THE FRONT...SUFFICIENT INSTABILITY...AND A FAVORABLE
TURNING OF WINDS THROUGH THE MIDDLE LEVELS OF THE ATMOSPHERE...
SOME OF THESE STORMS COULD BECOME SEVERE ALONG AND SOUTH A LINE
FROM FLAGLER TO GOODLAND TO MCCOOK. THE MAIN THREATS FROM THESE
STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME THUNDERSTORMS WILL BE ONGOING DURING THE MORNING HOURS ALONG
AND EAST OF A LINE FROM MCCOOK TO HOXIE TO SHARON SPRINGS. AFTER
THOSE STORMS END...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN THIS SAME AREA DURING THE LATE AFTERNOON AND EVENING
HOURS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE WITH THE MAIN THREATS BEING LOCALLY HEAVY RAINFALL AND
OCCASIONAL CLOUD TO GROUND LIGHTNING.

AFTER A DRY MONDAY AND TUESDAY...THE NEXT CHANCE OF THUNDERSTORMS
WILL BE WEDNESDAY AFTERNOON AND NIGHT AS ANOTHER FRONT AND UPPER
LEVEL DISTURBANCE MOVE THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) ALONG
AND SOUTH OF A FLAGLER TO GOODLAND TO MCCOOK LINE.

BULLER/LAMMERS

In the hours before

Local storm report, Aug 27, 10:39 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
939 PM MDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             8 W RULETON             39.34N 102.03W
08/27/2005  1.00 INCH        SHERMAN            KS   TRAINED SPOTTER

0937 PM     TSTM WND GST     5 W GOODLAND            39.35N 101.80W
08/27/2005  70 MPH           SHERMAN            KS   TRAINED SPOTTER

&&

BULLER
Local storm report, Aug 27, 10:56 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
956 PM MDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
08/27/2005  58 MPH           SHERMAN            KS   ASOS

&&

BULLER
Local storm report, Aug 27, 10:57 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
957 PM MDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             13 E ATWOOD             39.81N 100.80W
08/27/2005  1.25 INCH        RAWLINS            KS   TRAINED SPOTTER

&&

BULLER
Special weather statement, Aug 27, 11:05 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1005 PM MDT SAT AUG 27 2005

KSZ004-015>016-028>029-033-042-NEZ081-280515-
DECATUR-GOVE-GRAHAM-LOGAN-NORTON-SHERIDAN-WICHITA-RED WILLOW-
1005 PM MDT SAT AUG 27 2005

...THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM
WATCH 749 TO EXPIRE FOR THE FOLLOWING AREA...

IN KANSAS THIS ALLOWS TO EXPIRE 7 COUNTIES

IN NORTHWEST KANSAS

DECATUR...GOVE...GRAHAM...
LOGAN...NORTON...SHERIDAN...
WICHITA...

IN NEBRASKA THIS ALLOWS TO EXPIRE 1 COUNTY

IN SOUTHWEST NEBRASKA

RED WILLOW

THIS INCLUDES THE CITIES OF...HILL CITY...HOXIE...LEOTI...
MCCOOK...NORTON...OAKLEY...OBERLIN AND QUINTER.
Local storm report, Aug 27, 11:11 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1011 PM MDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
08/27/2005  61 MPH           SHERMAN            KS   ASOS

&&

BULLER
Local storm report, Aug 27, 11:17 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1017 PM MDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             8 S OBERLIN             39.71N 100.53W
08/27/2005  1.75 INCH        DECATUR            KS   LAW ENFORCEMENT

            HAIL WAS ACCOMPANIED BY VERY HEAVY RAINFALL.

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:40 PM CDTSevere Thunderstorm WarningGLDDecatur65 min
Aug 27, 9:46 PM CDTSevere Thunderstorm WarningGLDWallace38 min
Aug 27, 9:59 PM CDTSevere Thunderstorm WarningGLDSherman61 min
Aug 27, 10:05 PM CDTSevere Thunderstorm WarningGLDRawlins55 min
Aug 27, 10:28 PM CDTFlash Flood WarningGLDDecatur3 hr
Aug 27, 10:43 PM CDTSevere Thunderstorm WarningGLDDecatur62 min
Aug 27, 10:48 PM CDTSevere Thunderstorm WarningGLDNorton59 min
Aug 27, 10:52 PM CDTSevere Thunderstorm WarningGLDCheyenne53 min
Aug 27, 11:00 PM CDTSevere Thunderstorm WarningGLDSherman30 min
Aug 27, 11:07 PM CDTSevere Thunderstorm WarningGLDRawlins56 min
Aug 27, 11:27 PM CDTFlash Flood WarningGLDNorton3 hr
Aug 27, 11:41 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan28 min
Aug 27, 11:59 PM CDTSevere Thunderstorm WarningGLDNorton44 min
Aug 28, 12:05 AM CDTSevere Thunderstorm WarningGLDGraham36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.